Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Birmingham, AL

March 19, 2018Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 7:03 PM CDT for Blount County, Alabama. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 7:03 PM CDT (00:03 UTC)
Expired
Mar 19, 2018, 7:45 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Blount County, AL

The radar

The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:09 PM CDTTORNADO1 S Strawberry, ALA BRIEF TORNADO BEGAN ON THE WEST SIDE OF HIGHWAY 53/231, JUST SOUTH OF BERRY ROAD, IN EXTREME NORTHERN BLOUNT COUNTY. THE TORNADO ENDED ON THE EAST SIDE OF HOPEWELL ROAD. THE TORNADO DAMAGE PATH WAS 0.93 MILES LONG AND WAS 100 YARDS WIDE AT ITS WIDEST POINT.
Mar 19, 7:10 PM CDTHAIL 11 Sw Strawberry, ALQUARTER SIZE HAIL REPORTED IN FAR NORTHERN BLOUNT COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS54 KBMX 200003
SVRBMX
ALC009-200045-
/O.NEW.KBMX.SV.W.0016.180320T0003Z-180320T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
703 PM CDT MON MAR 19 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Blount County in central Alabama...

* Until 745 PM CDT

* At 703 PM CDT, a severe thunderstorm was located near Strawberry,
  or near Arab, moving east at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  McLarty, Strawberry and Brooksville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Alabama.

LAT...LON 3421 8641 3414 8634 3417 8656 3419 8655
      3422 8655 3423 8652 3424 8652 3425 8651
      3425 8650 3426 8649 3426 8645
TIME...MOT...LOC 0003Z 276DEG 40KT 3426 8657 

HAIL...1.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:49 PM CDT, 14 minutes earlier.

Area forecast discussion, Mar 19, 6:49 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
649 PM CDT Mon Mar 19 2018

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

Confidence has increased in the potential for explosive supercell
thunderstorm development late this afternoon into tonight
especially along and north of a line from Tuscaloosa to Calera to
Wedowee. A dangerous environment will also be in place south of
this line, but initiation of storms and storm coverage is
questionable.

Currently, surface winds have veered to the southwest across most
of the area following the passage of a warm front. Normally this
would yield lower dewpoints and overall moisture quality, but this
does not appear to be the case. Dewpoints are holding in the mid
to upper 60s upstream across MS. Moisture quality should not be an
issue as this event progresses.

This event will hinge on evolution of the surface to 850mb wind
fields in response to the approaching upper-level trough. We are
already seeing this response across the northern half of MS where
winds are south to southeast near Tupelo and Columbus. Hi-res
models appear to be getting a better handle on the mesoscale
features and are slowly trending more aggressive with surface
pressure troughing and backing of winds in the 23-03z time frame.
HRRR guidance suggests the potential for 0-1km shear to exceed
40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg,
supports a risk for a few long-track tornadoes. A violent tornado
cannot be ruled out. The best chance of these enhanced ingredients
coming together for long-track tornadoes appears to be from I-65
eastward and as far south as Shelby, Talladega, Clay, and Randolph
counties.

Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample
critical changes in the low-level wind environment.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

Trend with this set of TAFs will be in a bit more optimistic
direction, as the higher coverage of convection thus far has
remained well to the north of central Alabama terminals. Will
maintain a VCTS for a couple of hours at most locations, although
it did push this back an hour or two from the previous forecast
(based on radar trends). Still quite a bit of uncertainty on how
far south the convection will get overnight. If radar trends over
the next couple hours show the storms eventually expanding in
area, then we can update the TAFs where necessary.

Winds will shift around to a more westerly direction overnight,
and start to increase and be more gusty after sunrise on Tuesday.
The models were giving me mixed signals on the development of
lower clouds after the rain/storm threat ends overnight. Given the
lack of clouds back to the west, I am inclined to believe the more
optimistic of the model solutions. But once the winds kick up
Tuesday, the cumulus field should start to fill in as well.

/61/

&&

.FIRE WEATHER...

After some storms tonight, light showers are possible Tuesday,
before dry conditions arrive by Wednesday. RH values will be
elevated the next couple days. There are no fire weather
concerns.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 3 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
403 PM CDT Mon Mar 19 2018

ALZ011>015-017>050-210015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe storms are expected late this afternoon into tonight These
storms will move from west to east, entering northwest Central
Alabama as early as 4 PM and exiting southeast Central Alabama as
late as 2 AM Tuesday morning. The greatest potential for strong
tornadoes is north of a line from Tuscaloosa to Calera to Wedowee.
However, tornadoes, very large large hail, and damaging winds are
possible area wide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler air moving in behind the system will result in the potential
for lows at or below freezing across parts of north central Alabama
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed through early Tuesday morning.

In the hours before

Local storm report, Mar 19, 3:07 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             OXFORD                  33.61N 85.84W
03/19/2018  E1.00 INCH       CALHOUN            AL   TRAINED SPOTTER

            QUARTER SIZED HAIL REPORTED NEAR OXFORD.

&&

JH
Local storm report, Mar 19, 3:14 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MOUNT CHEAHA            33.49N 85.81W
03/19/2018  E1.50 INCH       CLEBURNE           AL   PUBLIC

            ESTIMATED PING PONG BALL TO GOLF BALL SIZED
            HAIL.

&&

JH
Local storm report, Mar 19, 3:19 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             3 NNE MOUNT CHEAHA      33.53N 85.79W
03/19/2018  E1.50 INCH       CLEBURNE           AL   PUBLIC

            PING PONG BALL SIZED HAIL COVERING DRIVEWAY.

&&

JH
Special weather statement, Mar 19, 3:29 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
329 PM CDT MON MAR 19 2018

ALZ048-192100-
Russell AL-
329 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL COUNTY UNTIL 400
PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell County Sports Complex, or 8 miles southwest of Phenix City,
moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Phenix City, Ladonia, Russell County Sports Complex, Uchee, Seale,
Uchee Creek, Fort Mitchell, Ladonia Sports Complex, Fort Mitchell
Activity Center, Phenix Drag Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3229 8539 3241 8538 3241 8533 3245 8533
      3247 8521 3247 8506 3250 8506 3251 8500
      3246 8500 3244 8497 3242 8496 3241 8498
      3239 8497 3238 8499 3238 8497 3237 8499
      3233 8501 3229 8493
TIME...MOT...LOC 2029Z 261DEG 33KT 3237 8511

75
Local storm report, Mar 19, 4:10 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             FOSTERS CROSSROADS      33.42N 85.56W
03/19/2018  E1.50 INCH       RANDOLPH           AL   PUBLIC

&&
Local storm report, Mar 19, 6:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 NE DOUBLE SPRINGS     34.15N 87.40W
03/19/2018  E0.50 INCH       WINSTON            AL   PUBLIC

            A FEW REPORTS OF DIME SIZE HAIL IN AND
            AROUND DOUBLE SPRINGS.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:18 PM CDTTornado WarningBMXBlount31 min
Mar 19, 7:29 PM CDTTornado WarningBMXEtowah61 min
Mar 19, 7:41 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair34 min
Mar 19, 7:43 PM CDTSevere Thunderstorm WarningBMXEtowah62 min
Mar 19, 7:49 PM CDTSevere Thunderstorm WarningBMXBlount56 min
Mar 19, 8:02 PM CDTTornado WarningBMXCherokee58 min
Mar 19, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Mar 19, 8:15 PM CDTTornado WarningBMXCalhoun, Etowah45 min
Mar 19, 8:33 PM CDTTornado WarningBMXSt. Clair42 min
Mar 19, 8:38 PM CDTTornado WarningBMXCleburne46 min
Mar 19, 8:48 PM CDTTornado WarningBMXCalhoun42 min
Mar 19, 9:05 PM CDTTornado WarningBMXCalhoun21 min
Mar 19, 9:24 PM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Etowah, St. Clair6 hr
Mar 19, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne34 min
Mar 19, 9:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega59 min
Mar 19, 10:20 PM CDTSevere Thunderstorm WarningBMXCleburne40 min
Mar 19, 11:01 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, Talladega3 hr
Mar 20, 3:06 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more19 hr
Mar 20, 5:33 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.